Open Access
Translator Disclaimer
February 2014 On Poincaré cone property
Alejandro Cholaquidis, Antonio Cuevas, Ricardo Fraiman
Ann. Statist. 42(1): 255-284 (February 2014). DOI: 10.1214/13-AOS1188


A domain $S\subset\mathbb{R}^{d}$ is said to fulfill the Poincaré cone property if any point in the boundary of $S$ is the vertex of a (finite) cone which does not otherwise intersects the closure $\bar{S}$. For more than a century, this condition has played a relevant role in the theory of partial differential equations, as a shape assumption aimed to ensure the existence of a solution for the classical Dirichlet problem on $S$. In a completely different setting, this paper is devoted to analyze some statistical applications of the Poincaré cone property (when defined in a slightly stronger version). First, we show that this condition can be seen as a sort of generalized convexity: while it is considerably less restrictive than convexity, it still retains some “convex flavour.” In particular, when imposed to a probability support $S$, this property allows the estimation of $S$ from a random sample of points, using the “hull principle” much in the same way as a convex support is estimated using the convex hull of the sample points. The statistical properties of such hull estimator (consistency, convergence rates, boundary estimation) are considered in detail. Second, it is shown that the class of sets fulfilling the Poincaré property is a $P$-Glivenko–Cantelli class for any absolutely continuous distribution $P$ on $\mathbb{R}^{d}$. This has some independent interest in the theory of empirical processes, since it extends the classical analogous result, established for convex sets, to a much larger class. Third, an algorithm to approximate the cone-convex hull of a finite sample of points is proposed and some practical illustrations are given.


Download Citation

Alejandro Cholaquidis. Antonio Cuevas. Ricardo Fraiman. "On Poincaré cone property." Ann. Statist. 42 (1) 255 - 284, February 2014.


Published: February 2014
First available in Project Euclid: 19 March 2014

zbMATH: 1327.62201
MathSciNet: MR3189486
Digital Object Identifier: 10.1214/13-AOS1188

Primary: 62G05
Secondary: 62G20

Keywords: Glivenko–Cantelli classes , Poincaré property , set estimation

Rights: Copyright © 2014 Institute of Mathematical Statistics


Vol.42 • No. 1 • February 2014
Back to Top